Knee Injection

Blue RibbonOkay, so I’m a 37 year old man who got over my fear of shots a long long time ago.

Sure, I still remember, as a young child, being in the doctor’s office with my mother, and immediately bawling upon any mention of a needle or an injection.

But other that those few years early on, I don’t think I ever had any fear of getting shots. (Of course, I’m referring to the “usual” shots in the shoulder or in the hip, and occasionally in the mouth while at the dentist…)

Over the few months, my rheumatologist has more than once referred to the possibility of joint injections as part of my short-term treatment plan. Even though part of me tried to tell myself that they were indeed going to be necessary, another part of me just felt too scared to consider this reality.

When I left to my afternoon appointment with my doctor earlier today, I sort of had a feeling that today would be the day, especially in light of the problems that I have been having with my left knee.

I was right.

I got a steroid injection in my left knee.

My doctor, in his usual manner, left the decision up to me. To be honest, I was once again ready to chicken out…but with a little prodding from my companions who were in the room, I decided to bite the bullet and move forward with the procedure.

While it certainly wasn’t pleasant, it also wasn’t nearly as bad as I had made it out to be in my mind. (And even though I didn’t make a peep, I did do my best silent scream ever–three times in a row–in a performance that was certainly worthy of an Oscar.)

As I walked out of that office late this afternoon, the little boy inside of me could not have been any prouder. Here’s hoping that the steroid injection will provide some much needed relief in my left knee.

Stay tuned…for the next adventure of Rheumatoid Arthritis Guy!

9 Comments
9 comments
  1. Laurie says:

    I’ve had my share of steroid injections over the years. One thing nobody told me is that about 6 hours afterwards the numbing medicine that is usually mixed with the steroid wears off and your joint hurts worse than before. A day or two with a cold pack on the site and flexing the joint to help the steroid move around and you will feel so much better!

  2. Susan says:

    I hope this helps you Please keep us posted! I have a few joints I believe they will be suggesting injections for on my next rheumatology appointment.

  3. Carla says:

    My compliments on your bravery. I, too, got over my fear of shots many years ago, but I will do almost anything NOT to get a steroid shot. However, when they work, they are miraculous, and here’s hoping you get great relief from yours.

  4. Wren says:

    I’m so glad to read that the injection was far worse in your imagination than it was in real life, Guy. The very idea of joint injections has always given me the heebie-jeebies, too, so your experience is encouraging.

    I hope this one makes your knee feel much better. Now THAT would be worth the jitters! Hugs. ;)

  5. Squirrel says:

    Well done, it’s a terrifying though isn’t it? Injecting something into a joint that’s so swollen already. I had the same fear around Christmas when I had a bad flare up in my finger so had to get an injection for it. Like you, the actual injection was much less horrific than my imagination. And it really really helped. Hope yours does the same!

  6. Cathy says:

    Yay! You made it! I have had several injections in my knee over the years and each time it has brought relief. I hope the same is true for you. :)

  7. Gabriela - Living La Vida Normal says:

    I’ve had several steroid injections in my shoulders and I’ve always found them to be helpful. I had been injecting myself with Humira for years so I’ve definitely been de-sensitized to injections and needles. Now I get methotrexate injections weekly and Orencia infusions every four weeks so needles are just a part of the treatment plan.

    I hope the injection is helpful to your knee and brings you relief.

  8. swollenmystery says:

    I feel for you. I’ve had a number of aspirations to both of my knees along with the steroid injections. Thankfully the injections have been one of the only things to relieve pain for me. But the swelling has always come back, sooner each time, so I’ve stopped getting them for now. Hopefully it gives you some relief. At least temporarily.

  9. Peter says:

    I can totally relate to your post! I’ve had several of those huge needle injections in my knee and like you I always feel a sense of accomplishment afterwards :) . ~ Peter

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>